Iowa, 2009

Heavy Snow in Iowa, February 13, 2009

February 13, 2009 · NWS DMX · 14 events in 14 counties and zones

S. S.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A general southwest flow aloft was in place over the central U.S. with the mean upper level trough over the western U.S. and a weak mean ridge axis just east of Iowa. A strong short wave rounded the base of the western trough and lifted northeast through the upper midwest during the day on the 13th. The surface low was well to the south, with the track running across Oklahoma, through southern Missouri. The system produced very strong warm air advection and thus strong lift over Iowa during the day on the 13th. Snow developed to the west of Iowa, and developed east rapidly during the day. There was marked instability aloft, and the event became convective during the day. This resulted in a band of heavy snowfall extending from southwest into central Iowa. The system weakened as it moved farther east. The heaviest snowfall occurred with convective banding in central Iowa. The Des Moines International Airport received 7.6 inches of snow, for the greatest total. West Des Moines had 7.4 inches, and 6.8 inches were recorded at both Windsor Heights and the west side of Des Moines proper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 13, 5:45 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 13, 5:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CST FRI FEB 13 2009

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM...TODAY
FOCUS TODAY WILL BE ON SNOWFALL ASSOCIATED WITH WAVE PUSHING THROUGH
EASTERN COLORADO. THIS UPPER WAVE WILL QUICKLY MOVE EASTWARD
TODAY...BECOMING CENTERED OVER SOUTH CENTRAL IA/NRN MO BY 00Z THIS
EVENING. STRONGEST LIFT PUSHING THROUGH WESTERN/CENTRAL CWA THIS
AFTERNOON...WITH DECENT OMEGA ADVERTISED ACROSS SOUTHERN CWA
CORRELATING WELL WITH AREA OF ISENTROPIC LIFT. ANOTHER AREA OF
HIGHER OMEGA ADVERTISED FROM NEAR OMA TO JUST SOUTH OF CARROLL BY
THIS AFTERNOON. CROSS-SECTIONS AND BUFKIT BOTH SHOWING DECENT
CROSS-HAIR SIGNATURE SHOWING UP FROM JUST SOUTH OF CARROLL TOWARD
ATLANTIC EASTWARD TOWARD DES MOINES. THEREFORE ANTICIPATE SOME
HIGHER SNOW RATIOS WITH MORE EFFICIENT SNOW PRODUCTION IN THOSE
AREAS. SOME INSTABILITY ALSO NOTED IN THIS AREA...SO EXPECT
POSSIBILITY OF A MODERATE TO HEAVY SNOW BAND SETTING UP IN THAT
AREA...WITH AN HOUR OF TWO OF AT LEAST INCH PER HOUR OR HIGHER
SNOWFALL RATES. SNOW AMOUNTS SOMEWHAT TRICKY WITH THE NAM REMAINING
DRIER THAN THE GFS...AND THE SYSTEM EXPECTED TO WEAKEN AS IT MOVES
THROUGH THE AREA AS IT TOPS THE BROAD UPPER LEVEL RIDGE IN PLACE
ACROSS THE SOUTHERN HALF OF THE US. DRY AIR BEING PUMPED IN FROM THE
NORTHWEST SIDE ALSO SOMEWHAT OF CONCERN...BUT STILL FEEL WILL SEE
ENOUGH LIFT/MOISTURE TO WARRANT AN ADVISORY ACROSS MUCH OF THE
SOUTHERN CWA...WITH TWO TIERS CLOSE TO WARNING CRITERIA. IF GET A
PROLONGED PERIOD OF INSTABILITY OR DENDRITIC SNOWS...COULD SEE A FEW
SPORADIC REPORTS APPROACHING 7 INCHES OR GREATER.

.LONG TERM...
SYSTEM MOVES OUT OF THE AREA RAPIDLY THIS EVE AS WAVE OPENS UP.
SWD SHIFT OF SNOW AXIS IS IN LINE WITH DECENT SPRING ANALOG EVENTS
OF 3/6/99...3/26/02...AND 3/16/08. SYSTEM IS NOT REALLY MATCHING UP
WITH TYPICAL WINTER EVENTS. HIGH PRES WILL BLD INTO THE AREA FOR THE
WKND AS WE AWAIT THE NEXT WX SYS. CURRENT UPR LOW SPINNING OFF THE
OR COAST WILL SEND A SERIES OF S/WVS INTO THE CNTRL U.S. DURING THE
FIRST PART OF THE WEEK. STTN COMPLICATED BY THE FACT THAT THE UPR
RDG IS RETROGRADING SLOWLY AND THE NRN STREAM IS ALSO INJECTING SOME
ENERGY TWD MID WEEK. ATTN FEEL THE SRN STREAM WILL DOMINATE INIT
WITH THE SYSTEMS NEXT WK AND WILL GO WITH A MX OF PCPN OVR THE SRN
HLF OF THE CWA. NRN STREAM WILL DIG INTO THE AREA HEADING INTO THE
WED TIMEFRAME AND EXPECT THAT SYS TO FALL AS ALL SNOW. NO REAL COLD
AIR IN THE OFFING THRU THE FCST PD...THOUGH MAY SEE MINS FALL BLO
NORMAL FOR MON MRNG UNDER RDG AXIS.

&&

AVIATION...13/12Z
SOME MID/HIGH CLOUDS ALREADY STREAMING ACROSS MUCH OF THE CWA IN
ADVANCE OF UPPER WAVE EXPECTED TO TRACK EASTWARD THROUGH THE AREA
TODAY. CIGS TO GRADUALLY LOWER INTO THE MVFR/IFR RANGE BY THIS
AFTERNOON INTO THE EVENING HOURS AT ALL TAF SITES. SNOW POSSIBLE AT
ALL TAF SITES...BUT MODERATE TO HEAVY SNOW EXPECTED ONLY AT KOTM AND
KDSM. SCENARIO IN PLACE WHERE COULD SEE SOME VERY HEAVY SNOWFALL
RATES AT KDSM THROUGH THE LATE AFTERNOON HOURS TOWARD
00Z...THEREFORE DID ADD IN A MENTION OF IFR/LIFR VSBYS/CIGS WITH THE
SNOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR APPANOOSE-BOONE-CLARKE-DALLAS-DECATUR-JASPER-LUCAS-MADISON-
MARION-MONROE-POLK-STORY-WARREN-WAYNE.

WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-
UNION.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR CARROLL-CRAWFORD-GREENE.

FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR WEBSTER.

&&

SHORT TERM/AVIATION...MJA
LONG TERM...MS FEB 09
Hazardous weather outlook, Feb 13, 5:43 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
543 AM CST FRI FEB 13 2009

IAZ044>050-057>062-070>074-081>086-092>097-141200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
543 AM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD OVER THE AREA TODAY...BEGINNING IN THE WEST THIS
MORNING...AND SPREADING OVER THE REST OF THE AREA BY AFTERNOON.
SNOW ACCUMULATIONS AROUND 6 INCHES AREA EXPECTED WEST OF U.S.
HIGHWAY 169...WITH 2 TO 5 INCHES TO THE EAST. LOCAL HIGHER AMOUNTS
ARE POSSIBLE WITH THE POTENTIAL OF THUNDER...ESPECIALLY OVER THE SOUTHWEST.

WINTER STORM WATCHES AND ADVISORIES HAVE BEEN ISSUED...AS WELL AS
FLOOD WATCHES AND ADVISORIES. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF SNOWFALL
WOULD BE APPRECIATED.

IAZ004>007-015>017-023>028-033-034-036>039-141200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
543 AM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ035-075-141200-
WEBSTER-MAHASKA-
543 AM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCHES AND ADVISORIES HAVE BEEN ISSUED FOR PARTS OF THE
ARA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Cass

When
February 13, 10:00 AM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Heavy Snow, Adair

When
February 13, 10:00 AM CST to 6:00 PM CST
Where
Adair forecast zone
Reported by
Law Enforcement
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
February 13, 10:00 AM CST to 6:00 PM CST
Where
Adams forecast zone
Reported by
Law Enforcement
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
February 13, 10:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Heavy Snow, Ringgold

When
February 13, 10:00 AM CST to 6:00 PM CST
Where
Ringgold forecast zone
Reported by
COOP Observer
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Heavy Snow, Taylor

When
February 13, 10:00 AM CST to 6:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
February 13, 12:00 PM CST to 8:00 PM CST
Where
Dallas forecast zone
Reported by
NWS Employee
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
February 13, 12:00 PM CST to 8:00 PM CST
Where
Polk forecast zone
Reported by
NWS Employee
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
February 13, 12:00 PM CST to 8:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
February 13, 12:00 PM CST to 8:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
February 13, 12:00 PM CST to 8:00 PM CST
Where
Clarke forecast zone
Reported by
COOP Observer
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
February 13, 2:00 PM CST to 9:00 PM CST
Where
Jasper forecast zone
Reported by
Law Enforcement
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
February 13, 2:00 PM CST to 9:00 PM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
February 13, 2:00 PM CST to 9:00 PM CST
Where
Lucas forecast zone
Reported by
Law Enforcement
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145805, 145806, 145807, 145808, 145809, 145830, 145810, 145811, 145812, 145813, 145814, 145815, 145816, 145817.